Medications have myriad side effects, which can include hearing loss, tinnitus and dizziness. Research has established that certain classifications of medications – particularly non-steroidal anti inflammatories (NSAIDs), certain antibiotics and some chemotherapy agents – tend to result in more ear-related, or ototoxic, side effects than others.
Of these medications, one of the most common is asprin, an NSAID. Standard, over-the-counter asprin has been known to cause tinnitus and hearing loss – but don’t throw out all your asprin just yet. Hearing-related side effects of asprin generally occur with high doses, taken regularly, and the effects are temporary. When affected individuals stop taking asprin, their hearing usually recovers. As long as you follow directions on the label and discontinue use if any problems arise, asprin doesn’t pose any serious, long-term threats to your ear health.
Aminoglycocides, on the other hand, are ototoxic antibiotics that can have permanent effects on your hearing. These antibiotics include gentamicin, streptomycin, tobramycin and others. When administered intravenously, these drugs cause damage to the hearing and balance portions of the inner ear. However, individuals must weigh the benefits against the risks with these antibiotics as they are important in the treatment of tuberculosis, cystic fibrosis and resistant strains of bacterial infections.
Chemotherapy agents are often highly toxic to many healthy cells, including the hearing and balance systems of the inner ear. Ototoxic effects from chemotherapy are permanent, but since, in most cases, chemotherapy is needed for life-saving treatment, risk of a hearing loss should not deter patients.
Loop diuretics, such as furosemide, are also ototoxic. The effects are generally considered to be reversible. For people with advanced kidney failure, the level of furosemide in the blood can rise sufficiently to cause permanent hearing loss.